Below is the story of one of my patients. Read her story and see if you can learn a thing or two. I told her about the dangers of her diet and the many chemicals, artificial ingredients, sugars including Splenda but she initially did not believe me. In fact, it was not until her medical doctor had her on “Natural Hormone Replacement Therapy” that was not working and I recommended she try some real natural nutraceuticals. Her hair stopped falling out, her hot flashes stopped her mood improved her energy level increased.
“Several years ago my cholesterol levels crept from the normal range to borderline-high range. My doctor wanted me to start taking medicine to lower my cholesterol. However, my father had many and most of the side effects associated with cholesterol lowering medications so I was not willing to start taking them.
I promised my doctor I would lower my levels by changing my diet because I knew I was not eating as healthy as I should.
Unfortunately, the journey to lowering my cholesterol through diet changes was not as easy as I thought. I tackled the typical culprits like fatty foods, lunch meats, red meat, cheese etc.
The following year, when I got my levels checked….the totals were almost exactly the same! My triglycerides did improve a little bit….but my total cholesterol was still high. How could that be?
It wasn’t until I started formally studying nutrition that I discovered the real culprit…High Fructose Corn Syrup. Studies have shown that HFCS elevates cholesterol levels. Once I discovered this, I started looking at what foods I was eating that contained HFCS. I was shocked to find out that my granola bars, my energy bars, fruit flavored fat free yogurt, low fat salad dressings all contained HFCS.
Here I was thinking I was eating so healthy…but I was not. The good news is once I started to read every ingredient and either eliminate or replaced the foods that contained HFCS….my cholesterol levels FINALLY dropped!
High fructose corn syrup is also disguised as Corn Syrup, Organic Corn Syrup, HFC, maltose, dextrose and many other names.”
FDA Boosts Warnings on Cholesterol-Lowering Drugs
Tuesday, 28 Feb 2012 10:12 PM
U.S. health regulators are adding warnings to the labels of widely used cholesterol lowering drugs, such as Lipitor, to say they may raise levels of blood sugar and could cause memory loss.
The Food and Drug Administration announced on Tuesday the changes to the safety information on the labels of statins such as Pfizer Inc’s Lipitor, AstraZeneca’s Crestor and Merck & Co’s Zocor that are taken by tens of millions of people.
Lipitor, which became available late last year in generic form as atorvastatin, is the world’s all-time biggest selling prescription medicine with cumulative sales in excess of $130 billion. As a class, statins have helped enrich the world’s largest drugmakers, but most of the major brands are now prescribed as far cheaper generic medicines.
Asked what prompted the label changes, FDA spokeswoman Erica Jefferson said they were based on the agency’s review of medical literature, clinical trial data and reports of adverse events.
The FDA said it was aware of studies in which some patients taking statins may have a small increased risk of higher blood sugar levels and of being diagnosed with type 2 diabetes.
The statin labels will also now reflect reports of certain cognitive effects such as memory loss and confusion experienced by some patients taking the drugs, the agency said. It said the symptoms were reversed by stopping use of the statin.
The elevated diabetes risk cropped up in a 2008 Crestor study of nearly 18,000 patients. A separate study published in the Lancet medical journal in 2010 found that statins can raise the risk of diabetes by 9 percent.
The FDA also specifically said that Merck’s Mevacor, the world’s first approved statin, known generically as lovastatin, should never be taken with certain drugs used to treat HIV and certain bacterial and fungal infections due to increased risk of a serious muscle disease.
Dr. Kenneth Ong, stated”Every drug has its problems and its side effects, despite the intended benefits for which they are prescribed.”
Here’s the sad part….millions of people will continue to do as their doctor says and not ever question the drugs they put into their bodies. After all it’s medicine…right? And millions of people will suffer side effects for which they will be prescribed more medicine. Many patients will die as a result. Will you?